Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page
Users Online:960


 
 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 4  |  Issue : 1  |  Page : 29-30

Ocular myasthenia gravis: Side effect of urografin


Department of Cardiology, Sri Aurobindo Medical College and PG Institute, Indore, Madhya Pradesh, India

Date of Web Publication4-Mar-2016

Correspondence Address:
Nitin Modi
Department of Cardiology, Sri Aurobindo Medical College and PG Institute, Indore, Madhya Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2321-449X.157262

Rights and Permissions
  Abstract 

Ocular myasthenia gravis is an autoimmune disorder of the neuromuscular junction. Diplopia and ptosis are common symptoms at the onset of ocular myasthenia gravis. It may occur due to the antibodies developed against various drugs. We are reporting a case of ocular myasthenia gravis which was developed in a patient post angiography which may be due to antibody developed against the dye used in angiography.

Keywords: Angiography, ocular myasthenia gravis, urografin


How to cite this article:
Modi N, Jain S, Tilkar M, Sarkar NC. Ocular myasthenia gravis: Side effect of urografin. Heart India 2016;4:29-30

How to cite this URL:
Modi N, Jain S, Tilkar M, Sarkar NC. Ocular myasthenia gravis: Side effect of urografin. Heart India [serial online] 2016 [cited 2019 Oct 20];4:29-30. Available from: http://www.heartindia.net/text.asp?2016/4/1/29/157262


  Introduction Top


Myasthenia gravis is an autoimmune neuromuscular disorder characterized by skeletal muscle involvement, causing muscle weakness and fatigue. The prevalence of the disease is approximately 1:7500 with a maximal prevalence during the second and third decade in women and the fifth and sixth decade in men, although it may appear at any age. The disease has a slight female preponderance, with a sex ratio of 3:2.[1] It has been found that 85% of myasthenia gravis patients are positive for anti-acetylcholine receptor (AChR) antibodies.[2] Antibodies against muscle-specific tyrosine kinase (MuSK) were reported to be present in 38-70% of patients with seronegative generalized myasthenia gravis.[3],[4]

The clinical hallmark of myasthenia gravis is a fluctuating pronounced weakness limited to the voluntary muscles. Characteristically, muscular exertion increases the myasthenic weakness. It is a generalized disorder that often manifests initially as focal weakness. Eye muscle weakness at the onset of myasthenia gravis is evident in the vast majority of patients resulting in diplopia and ptosis. If the weakness is limited to the ocular muscles, it is designated ocular myasthenia.[5] Here, we are describing a case of ocular myasthenia gravis which developed in a 56-year-old male patient just after angiography.


  Case Report Top


A male patient with a complaint of hypertension, coronary artery disease and II level angina visited Department of Cardiology, Sri Aurobindo Medical College and PG Institute, Indore. Trans femoral coronary angiography was done as a routine examination. Post angiography patients complaints of blurring of vision. All the vitals, hemodynamics, and blood sugar were within normal limits. No subjective and objective sensory motor deficit was observed. Neurologist and ophthalmologist were called to rule out the cause of blurring of vision. After examination, they found there was medial rectus muscle paresis in the left eye, and therefore they suspected a case of early myasthenia. Due to nonavailability, we were not able to identify the AChR and anti-MuSK antibodies in the patients. Steroids and antiplatelet drugs were started and continued for 3 weeks. Patient becomes normal after 3 weeks of follow-up.


  Discussion Top


Myasthenia gravis can occur as a side effect of various drugs like antibiotics such as neomycin, streptomycin, gentamicin, colisitins; antirheumatic such as chloroquine and high dose of prednisone; neuromuscular blocking agents; and other drugs like quinidine, procainamide, procaine, magnesium, β-blockers, phenytoin, statin, etc. In our patient, ocular myasthenia gravis develop may be due to an autoimmune reaction by the use of urografin (sodium amidotrizoate) dye in angiography which is a very rare phenomenon.

 
  References Top

1.
Fauci A, Braunwald E, Kasper D. Harrison's Principles of Internal Medicine. 16th ed. 2005: McGraw-Hill; USA.  Back to cited text no. 1
    
2.
Meriggioli MN, Sanders DB. Autoimmune myasthenia gravis: Emerging clinical and biological heterogeneity. Lancet Neurol 2009;8:475-90.  Back to cited text no. 2
    
3.
McConville J, Farrugia ME, Beeson D, Kishore U, Metcalfe R, Newsom-Davis J, et al. Detection and characterization of MuSK antibodies in seronegative myasthenia gravis. Ann Neurol 2004;55:580-4.  Back to cited text no. 3
    
4.
Sanders DB, El-Salem K, Massey JM, McConville J, Vincent A. Clinical aspects of MuSK antibody positive seronegative MG. Neurology 2003;60:1978-80.  Back to cited text no. 4
    
5.
Sieb JP. Myasthenia gravis: An update for the clinician. Clin Exp Immunol 2014;175:408-18.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References

 Article Access Statistics
    Viewed1284    
    Printed48    
    Emailed0    
    PDF Downloaded91    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]